Alert archive / Kansas / Flash Flood Warnings in 2019

Flash Flood Warning 20, NWS Wichita, KS

May 23, 2019Labette County, Kansas

NWS Wichita, KS issued this flash flood warning at May 23, 2019, 3:46 AM CDT for Labette County, Kansas. It was in force for 5 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 23, 2019, 3:46 AM CDT (08:46 UTC)
Expired
May 23, 2019, 8:45 AM CDT
In force
5 hr
Issued by
NWS Wichita, KS
Area
Storm-based polygon
Flood severity
None

County Labette County, KS

The radar

The Tulsa radar (KINX), 101 km from the middle of the area, began a volume at 08:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 23, 4:09 AM CDTFLASH FLOOD2 Nw Chetopa, KSHIGH WATER HAS FLOODED AN UNDERPASS ON U.S. HIGHWAY 166, JUST WEST OF THE U.S. 59 JUNCTION.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 23 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 8.8 hours before the alert went out and 138 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 2019-05-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2061 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 2019-05-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 154 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2061 J/kg
Mixed-layer CIN
-6 J/kg
Mixed-layer LCL
1242 m above ground
0-6 km bulk shear
56 kt
0-1 km storm-relative helicity
154 m²/s²
0-3 km storm-relative helicity
269 m²/s²
Significant tornado parameter
2.4
Supercell composite
17.1

Open this sounding in Storm Lab

The text

As transmitted.

266 
WGUS53 KICT 230846
FFWICT
KSC099-231345-
/O.NEW.KICT.FF.W.0020.190523T0846Z-190523T1345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Wichita KS
346 AM CDT Thu May 23 2019

The National Weather Service in Wichita has issued a

* Flash Flood Warning for...
  Southern Labette County in southeastern Kansas...

* Until 845 AM CDT.

* At 345 AM CDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Radar estimated up to two 
  inches of rain have already fallen overnight. Flash flooding is 
  expected to begin shortly.

* Some locations that will experience flooding include...
  Oswego, Chetopa, Edna, Bartlett and Angola. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

&&

LAT...LON 3700 9552 3714 9552 3718 9508 3700 9508

$$

DARMOFAL
1 follow-up statement
065 
WGUS73 KICT 231350
FFSICT

Flash Flood Statement
National Weather Service Wichita KS
850 AM CDT Thu May 23 2019

KSC099-231358-
/O.EXP.KICT.FF.W.0020.000000T0000Z-190523T1345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Labette KS-
850 AM CDT Thu May 23 2019

...THE FLASH FLOOD WARNING FOR SOUTHERN LABETTE COUNTY HAS EXPIRED...

The heavy rain has ended. Flash Flooding is no longer expected to 
pose a threat. County roads may still be flooded. Please continue to 
heed any remaining road closures.

LAT...LON 3700 9552 3714 9552 3718 9508 3700 9508

$$

KETCHAM

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this flash flood warning went out at May 23, 3:44 AM CDT, 2 minutes earlier.

Area forecast discussion, May 23, 3:44 AM CDT, 2 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
344 AM CDT Thu May 23 2019

.SHORT TERM...(Today Through Saturday Night)
Issued At 343 AM CDT Thu May 23 2019

Forecast Headlines/Highlights: Continue To Be Major!

1) Flash Flood Watch remains in effect for Southeast KS until 10 AM
CDT Today.

2) Flash Flood Watch remains in effect for all Of Central & most of
South-Central KS from 10 AM CDT Today until 7 AM CDT Sat.

3) Greatest threat for severe thunderstorms shifting west across
primarily South-Central KS. (Extends across TX Panhandle.)

Intense upper-deck cyclone that remains parked over the Desert
Southwest should SLOWLY weaken as it drifts NE across the Great
Basin this evening. The cyclone would quickly transition into an
open wave as it encounters a strong, massive upper-deck ridge that
covers the southeastern third of North America from the southeastern
U.S. to Ontario. This upper pattern would keep a SW-NE oriented
front lurking about the immediate KICT Neighborhood, the rest of the
week. The weak front should lift SLOWLY NNW today. A deep,
persistent, slowly-veering S-SW component continuing to transport 93
octane moisture across Central & Southeast KS would induce
thunderstorms, often with heavy rains, to continue training across
KS. The NNW-drifting front would enable the broad, deep, moisture-
rich channel to likewise shift SLOWLY WNW which would obviously
shift the greatest heavy rain-producing thunderstorms across South-
Central then Central KS this afternoon & tonight. The WPC has risen
the excessive rainfall outlook in part of South-Central KS to
"HIGH" which makes sense. The weak NNW-lifting warm front would
cause the airmass to greatly destabilize across most of the
southeastern half of the KICT jurisdiction this afternoon. Deep-
layer shear is impressive which would favor supercellular
convection capable of all severe modes. The GFS solution depicts
this scenario well & is therefore preferred.

.LONG TERM...(Sunday Through Wednesday)
Issued At 343 AM CDT Thu May 23 2019

With the massive (though slowly-deamplifying) upper-deck ridge still
covering the southeastern third of the U.S. the next upper-deck
trough would cause to be deepen rapidly across CA & just off the
western Baja CA coast early Sun morning. An upper-deck cyclone would
form & follow a track very similar to its predecessor. More periods
of thunderstorms would traverse the CWA, although there may be a
short break late Mon night-Tue morning. Expect more Flood/Flash
Flood Watches to be issued.

&&

.AVIATION...(For the 06Z TAFS through 06Z Thursday night)
Issued at 1117 PM CDT Wed May 22 2019

Less than clear how widespread storms will be overnight, but
anticipate some uptick as low level moisture works northward
overnight. Anticipating at least VCTS at all sites by daybreak.
How long precipitation will linger is a bit less certain. Do
anticipate another round of storms to develop in the afternoon.
Again timing and location are problematic, depending on location
of front and amount of clearing during the afternoon. -Howerton

&&

.HYDROLOGY...
Issued at 343 AM CDT Thu May 23 2019

With the weather pattern essentially unchanged the rest of the
week the on-going flooding/flash flooding would likely worsen
across the region. As a result more, very significant flooding
could manifest itself at some point with this type of weather
pattern. Flash flood watches are in effect for the higher risk
areas with more likely to be issued this weekend.

&&

.PRELIMINARY POINT TEMPS/POPS...
Wichita-KICT    74  67  78  66 /  60  70  60  40
Hutchinson      71  64  78  64 /  80  90  60  50
Newton          72  66  77  66 /  60  70  60  50
ElDorado        75  68  78  67 /  50  50  60  40
Winfield-KWLD   79  68  80  68 /  50  50  60  30
Russell         65  56  78  62 /  80  90  30  30
Great Bend      66  58  78  62 /  90  90  40  40
Salina          70  63  79  64 /  80  90  50  60
McPherson       71  63  78  64 /  80  90  60  60
Coffeyville     82  70  83  69 /  40  10  30  20
Chanute         80  69  81  68 /  50  20  40  30
Iola            78  68  81  67 /  40  20  40  40
Parsons-KPPF    81  69  82  68 /  50  20  30  20

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch until 10 AM CDT this morning for Ksz049>072-
093>096-098>100.

Flash Flood Watch from 10 AM CDT this morning through Saturday
morning for Ksz052-033-047>052-067-068-082-083-091-092.

&&

SHORT TERM...EPS
LONG TERM...EPS
AVIATION...PJH
HYDROLOGY...EPS
Hazardous weather outlook, May 22, 10:49 PM CDT, 4 hours 57 minutes before
Hazardous Weather Outlook
National Weather Service Wichita KS
1049 PM CDT Wed May 22 2019

KSZ032-033-047>053-067>072-082-083-091>096-098>100-240400-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
1049 PM CDT Wed May 22 2019

This hazardous weather outlook is for portions of Central Kansas,
South Central Kansas and Southeast Kansas.

.DAY ONE...Tonight

There is a threat of severe thunderstorms near the Oklahoma border
tonight. Quarter sized hail and winds to near 60 mph are the primary
threats. An isolated tornado cannot be ruled out near the Oklahoma
border across Montgomery and Labette counties.

Very heavy rainfall is expected overnight which would aggravate the
flooding and flash flooding in southeast Kansas. A Flash Flood
Watch is in effect through Thursday morning. Check the latest watch
for more details.

Widespread river flooding continues in most areas. All river flood
related products should be monitored closely!

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

A Flash Flood Watch is in effect for southeast Kansas until 10 am
Thursday morning. In addition, another Flash Flood Watch has been
hoisted across central and south central Kansas for Thursday
morning through Friday night. Please refer to Flash Flood Watches
for more details.

An active weather pattern will continue to affect much of the
region for Thursday through early next week. More rounds of severe
thunderstorms and flooding rains are likely during this period.
Forecasts for the rest of the week should be monitored closely!

Widespread flooding and river flooding will continue across the
region for several days. For more information please check latest
flood warnings and statements for additional details.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated overnight.

&&

For a graphical version of this information, see our webpage at:
http://weather.gov/wichita/hwo/

In the hours before

Special weather statement, May 22, 11:28 PM CDT, 4 hours 18 minutes before
Special Weather Statement
National Weather Service Wichita KS
1128 PM CDT Wed May 22 2019

KSZ070-071-094-095-230515-
Wilson KS-Greenwood KS-Woodson KS-Elk KS-
1128 PM CDT Wed May 22 2019

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  Northern Wilson County in southeastern Kansas...
  Southeastern Greenwood County in southeastern Kansas...
  Southern Woodson County in southeastern Kansas...
  Northeastern Elk County in southeastern Kansas...

* Until 1215 AM CDT.

* At 1126 PM CDT...National Weather Service meteorologists were
  tracking a strong thunderstorm near Severy, or 9 miles northeast of
  Howard...moving northeast at 45 mph.

*  Hazard...Hail up to the size of dimes...and wind gusts up to 50
   mph will be possible with this storm.

* Locations impacted include...
  Fredonia, Yates Center, Howard, Toronto, Severy, Buffalo, Fall
  River, Benedict, New Albany, Coyville, Toronto Lake, Batesville,
  Rose, Fall River State Park, Fall River Lake and Cross Timbers
  State Park.

LAT...LON 3747 9599 3741 9624 3757 9639 3797 9571
      3776 9552 3773 9553 3764 9553
TIME...MOT...LOC 0427Z 237DEG 40KT 3757 9614

PEARCE
Special weather statement, May 23, 12:08 AM CDT, 3 hours 38 minutes before
Special Weather Statement
National Weather Service Wichita KS
1208 AM CDT Thu May 23 2019

KSZ071-072-230545-
Woodson KS-Allen KS-
1208 AM CDT Thu May 23 2019

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  Central Woodson County in southeastern Kansas...
  Northwestern Allen County in southeastern Kansas...

* Until 1245 AM CDT.

* At 1206 AM CDT...National Weather Service meteorologists were
  tracking a strong thunderstorm near Yates Center...moving northeast
  at 45 mph.

* Hazards...hail up to the size of dimes...and wind gusts up to 50
  mph will be possible with this storm.

* Locations impacted include...
  Yates Center, Neosho Falls and Batesville.

LAT...LON 3774 9586 3782 9596 3784 9596 3804 9580
      3804 9536
TIME...MOT...LOC 0508Z 233DEG 39KT 3785 9580

PEARCE
Special weather statement, May 23, 2:42 AM CDT, 1 hour 4 minutes before
Special Weather Statement
National Weather Service Wichita KS
242 AM CDT Thu May 23 2019

KSZ095-230815-
Wilson KS-
242 AM CDT Thu May 23 2019

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  Southeastern Wilson County in southeastern Kansas...

* Until 315 AM CDT.

* At 241 AM CDT...National Weather Service Doppler radar was tracking
  a strong thunderstorm with locally heavy rainfall near Neodesha...
  moving northeast at 45 mph.

hail up to the size of dimes will be possible with this storm.

* Locations impacted include...
  Neodesha and Altoona.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be prepared to take shelter in the event the storms intensify and
become severe...or a warning is issued by the National Weather
Service.

&&

LAT...LON 3739 9578 3748 9585 3760 9553 3738 9553
TIME...MOT...LOC 0742Z 246DEG 38KT 3742 9574

DARMOFAL
Special weather statement, May 23, 2:53 AM CDT, 53 minutes before
Special Weather Statement
National Weather Service Wichita KS
253 AM CDT Thu May 23 2019

KSZ100-230815-
Labette KS-
253 AM CDT Thu May 23 2019

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  Southern Labette County in southeastern Kansas...

* Until 315 AM CDT.

* At 251 AM CDT...National Weather Service Doppler radar was tracking
  a strong thunderstorm with locally heavy rainfall near Edna, or 13
  miles east of Coffeyville...moving northeast at 50 mph.

hail up to the size of nickels...and wind gusts up to 50 mph will be
possible with this storm.

* Locations impacted include...
  Oswego, Chetopa, Altamont, Edna, Bartlett and Labette.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be prepared to take shelter in the event the storms intensify and
become severe...or a warning is issued by the National Weather
Service.

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3700 9552 3723 9527 3727 9508 3700 9508
TIME...MOT...LOC 0752Z 237DEG 42KT 3698 9539

DARMOFAL
Local storm report, May 23, 3:11 AM CDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
311 AM CDT THU MAY 23 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0309 AM     HAIL             CHETOPA                 37.04N 95.09W
05/23/2019  E0.75 INCH       LABETTE            KS   LAW ENFORCEMENT

&&

KED
Special weather statement, May 23, 3:25 AM CDT, 21 minutes before
Special Weather Statement
National Weather Service Wichita KS
325 AM CDT Thu May 23 2019

KSZ096-230845-
Neosho KS-
325 AM CDT Thu May 23 2019

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  Eastern Neosho County in southeastern Kansas...

* Until 345 AM CDT.

* At 323 AM CDT...National Weather Service meteorologists were
  tracking a strong thunderstorm near Erie...moving east at 45 mph.

hail up to the size of dimes will be possible with this storm.

* Locations impacted include...
  Erie and St. Paul.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be prepared to take shelter in the event the storms intensify and
become severe...or a warning is issued by the National Weather
Service.

&&

LAT...LON 3747 9535 3762 9537 3770 9509 3749 9509
TIME...MOT...LOC 0824Z 250DEG 38KT 3755 9529

DARMOFAL

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 22, 7:06 PM CDTSevere Thunderstorm WarningICTLabette, Montgomery, Neosho54 min
May 22, 8:02 PM CDTSpecial Weather StatementICTNeosho, Wilson43 min
May 22, 9:08 PM CDTSpecial Weather StatementICTLabette52 min
May 22, 10:37 PM CDTSpecial Weather StatementICTCowley, Elk38 min
May 22, 11:28 PM CDTSpecial Weather StatementICTElk, Woodson47 min
May 23, 12:08 AM CDTSpecial Weather StatementICTWoodson37 min
May 23, 2:42 AM CDTSpecial Weather StatementICTWilson33 min
May 23, 2:53 AM CDTSpecial Weather StatementICTLabette22 min
May 23, 2:58 AM CDTSevere Thunderstorm WarningICTLabette32 min
May 23, 3:25 AM CDTSpecial Weather StatementICTNeosho20 min
May 23, 6:35 AM CDTFlash Flood WarningICTLabette, Neosho4 hr
May 23, 8:24 AM CDTRiver Flood WarningICTMarion65 hr
May 23, 8:35 AM CDTRiver Flood WarningICTSumner5 days
May 23, 10:00 AM CDTRiver Flood WarningICTSaline24 hr
May 23, 10:03 AM CDTRiver Flood WarningICTLincoln13 hr
May 23, 11:30 AM CDTFlash Flood WatchICTButler, Cowley4 days
May 23, 11:46 AM CDTRiver Flood WarningICTEllsworth4 days
May 23, 3:08 PM CDTRiver Flood WarningICTSedgwick7 hr
May 23, 3:10 PM CDTRiver Flood WarningICTSedgwick, Sumner71 hr
May 23, 3:19 PM CDTRiver Flood WarningICTButler7 hr
May 23, 4:04 PM CDTSpecial Weather StatementICTKingman26 min
May 23, 4:16 PM CDTFlash Flood WatchICTAllen, Chautauqua, Elk, Greenwood, Lincoln, Russell and 2 more72 hr
May 23, 4:38 PM CDTSpecial Weather StatementICTReno52 min
May 23, 5:26 PM CDTSpecial Weather StatementICTHarvey49 min
May 23, 5:33 PM CDTSevere Thunderstorm WarningICTHarvey, Kingman, Reno, Sedgwick57 min
May 23, 5:45 PM CDTSpecial Weather StatementICTSaline30 min
May 23, 5:46 PM CDTSpecial Weather StatementICTBarton29 min
May 23, 5:50 PM CDTSevere Thunderstorm WarningICTBarton43 min
May 23, 6:24 PM CDTSpecial Weather StatementICTRussell36 min
May 23, 6:29 PM CDTSpecial Weather StatementICTHarvey, Marion31 min
May 23, 6:43 PM CDTSpecial Weather StatementICTEllsworth, Lincoln32 min
May 23, 6:54 PM CDTSevere Thunderstorm WarningICTEllsworth, Lincoln, Saline45 min

Nearby

Flash Flood Warnings in Kansas, 2019Every flash flood warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.